Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 2, NWS San Angelo, TX

January 30, 201413 counties in Texas

NWS San Angelo, TX issued this red flag warning at Jan 30, 2014, 3:26 AM CST for 13 counties in Texas. It took effect at Jan 30, 2014, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2014, 3:26 AM CST (09:26 UTC)
In effect from
Jan 30, 2014, 12:00 PM CST
Expired
Jan 30, 2014, 5:00 PM CST
In force
5 hr
Issued by
NWS San Angelo, TX

Counties Callahan County, TX, Coke County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Nolan County, TX, Runnels County, TX, Shackelford County, TX, Sterling County, TX, Taylor County, TX, Throckmorton County, TX, Tom Green County, TX

The radar

The Dyess AFB radar (KDYX), 84 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2986 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WWUS84 KSJT 300926
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
326 AM CST THU JAN 30 2014

...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR PARTS OF THE BIG
COUNTRY AND CONCHO VALLEY...

.CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED GENERALLY ALONG AND WEST
OF A SAN ANGELO...TO BAIRD...TO THROCKMORTON LINE THIS AFTERNOON.
MINIMUM RELATIVE HUMIDITY VALUES ARE FORECAST TO DROP TO 15 TO 20
PERCENT...WHILE SOUTHWEST 20 FOOT WINDS INCREASE TO 20 TO 25 MPH.

TXZ076-301030-
/O.CAN.KSJT.FW.A.0002.140130T1800Z-140131T0000Z/
CROCKETT-
326 AM CST THU JAN 30 2014

...FIRE WEATHER WATCH IS CANCELLED FOR CROCKETT COUNTY...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS CANCELLED THE FIRE
WEATHER WATCH FOR CROCKETT COUNTY. ELEVATED FIRE WEATHER
CONDITIONS ARE STILL EXPECTED...BUT WINDS SHOULD REMAIN BELOW RED
FLAG CRITERION.


$$

TXZ049-054-064>066-071-072-098-099-113-114-127-128-302300-
/O.UPG.KSJT.FW.A.0002.140130T1800Z-140131T0000Z/
/O.NEW.KSJT.FW.W.0002.140130T1800Z-140130T2300Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-HASKELL-
THROCKMORTON-JONES-SHACKELFORD-TAYLOR-CALLAHAN-
326 AM CST THU JAN 30 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON FOR STRONG WINDS AND LOW RELATIVE HUMIDITY WEST OF A SAN
ANGELO...TO BAIRD...TO THROCKMORTON LINE...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. 

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE... 
  RUNNELS...IRION...TOM GREEN...HASKELL...JONES...TAYLOR.

* WIND: 20 FOOT SOUTHWEST WINDS OF 20 TO 25 MPH

* HUMIDITY: 15 TO 20 PERCENT

* IMPACTS: ANY FIRES THAT START WILL HAVE THE POTENTIAL TO 
  SPREAD RAPIDLY. OUTDOOR BURNING IS STRONGLY DISCOURAGED.

* TIMING: 12 TO 5 PM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/SJT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 29, 11:25 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Jan 29, 11:25 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1125 PM CST WED JAN 29 2014

.AVIATION...
/06Z TAFS/

VFR conditions will prevail across West Central Texas terminals
through the period, with the biggest potential aviation concern
being wind speeds. Gusty south winds overnight will shift more to
the southwest and increase on Thursday. Gusts over 25 knots will be
likely, and above 30 knots at Abilene and San Angelo.
&&

.PREV DISCUSSION... /ISSUED 545 PM CST WED JAN 29 2014/

AVIATION...
/00Z TAFS/
Strong and gusty south to southwest winds will be the main impact
through the next 24 hours.  Expect gusty south to southeast winds
tonight in higher elevations at 12 to 20kts.  Strong southwest winds
will increase tomorrow after 15z with southwest winds of 20 to 30kts
and gusty.  A strong surface pressure gradient will set up across
the area tonight and tomorrow as a surface low develops across the
Texas Panhandle.

26

PREV DISCUSSION... /ISSUED 347 PM CST WED JAN 29 2014/

SHORT TERM...
(Tonight and Thursday)

Much warmer conditions on the way to West Central Texas. After
seeing temperatures drop into the single digits for many areas,
temperatures have been rebounding well into the 40s for most
locations. Surface high has shifted to the east, allowing south
winds to increase. Already seeing a few gusts to near 20 mph and
these winds will continue into the overnight hours. These southerly
winds will help keep overnight lows much warmer tonight. The usual
warmer spots with southerly winds, the hills near the I-20 corridor
from Sweetwater to Abilene, may stay above freezing. The usual cold
locations, the river valleys and lake shores from Sonora to Junction
to Brownwood will drop into the mid 20s.

Tight pressure gradient on Thursday as the lee trough strengthens.
Gusty winds over 30 mph likely, along with very warm temperatures.
Friday still looks to be the warmest day, but readings in the lower
70s from Abilene and San Angelo westward still look likely. Fire
weather will be the biggest concern, with low level moisture still
largely cut off, combining with the strong winds and well above
normal temperatures.

07

LONG TERM...

GFS and EC models are getting into better agreement this weekend
into next week. Cold front is held off until Saturday, although the
front may not push south through the I-10 corridor until after
maximum heating in the late afternoon.

For next week, I did not make many changes. The 12Z EC is closer to
the GFS model, with the upper trough moving east through New Mexico
and Texas becoming more open, progressive, and farther north.
Soundings indicate a warm layer aloft Monday and Tuesday that may
prevent most wintry weather. Exceptions are a slight chance of
freezing rain Monday morning in the Big Country north of I-20, and
mixture of light rain and snow Tuesday morning, also north of I-20.
There continues to be uncertainty in the evolution and speed of the
southwestern upper trough, and the amount to cold air, so people
should keep an eye on later forecasts.

A warm up is not expected in the latter half of next week, with
another possible intrusion of cold air from Western Canada.

04

FIRE WEATHER...

Critical fire weather conditions will be possible tomorrow, generally
west of a San Angelo, to Abilene, to Haskell line. Minimum relative
humidity values across the area will be 15 to 30 percent, with 20 ft
winds 15 to 20 mph tomorrow afternoon. With the continuing dry
conditions, fuels are well cured. With the winds and low humidities,
if a fire starts will be have the potential to spread quickly. Any
activities with an open flame or spark should be avoided. Conditions
will remain elevated on Friday, with winds only 10 to 15 mph. Minimum
humidities will be in the 15 to 25 percent range. Through the
weekend, cooler temperatures will keep humidities above 30 percent,
with winds generally less than 15 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 33  70  45  74  45 /   0   0   0   0   5
San Angelo 	 29  72  40  80  45 /   0   0   0   0   5
Junction 	 25  64  37  80  46 /   0   0   0   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH Thursday afternoon FOR THE FOLLOWING ZONES:
Callahan...Coke...Crockett...Fisher...Haskell...Irion...Jones...
Nolan...Runnels...Shackelford...Sterling...Taylor...
Throckmorton...Tom Green.

&&

07
Hazardous weather outlook, Jan 29, 2:02 PM CST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
202 PM CST WED JAN 29 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-302015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
202 PM CST WED JAN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE GENERALLY WEST
OF A SAN ANGELO...TO ABILENE...TO HASKELL LINE THURSDAY
AFTERNOON...AS GUSTY WINDS COMBINE WITH VERY DRY AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

REIMER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 3:41 AM CSTLake Wind AdvisorySJTBrown, Coke, Coleman, Haskell, Jones, Nolan and 3 more13 hr

Nearby

Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.